Amitriptyline and levothyroxine

Hi please could anyone help ? I've been taking amitriptyline for about 10 years 10mg at night as 10 years ago I was HYPER T .. And also TPO antibodies hyper went after meds from hospital and was fine for all these years now I'm hypothyroid and have flares up of neuropathy :( I saw on another post that amitripylne interferes with thyroid meds ? Please could someone shed some light on this for me ? I've always thought it kept the burning I am having at bay ? Found it odd that when hyper I had this awful burning prickling feeling and now hypo have it again ? I'm only on 50 mcg of levo as only started it 6 weeks ago I also have B12 injections as am a coeliac ! It's driving me crazy please if anyone could shed some light I would really appreciate it ! Thank you xxx

13 Replies

  • my personal view is amitryptaline is not good for anyone




    vit d3 been checked

    could it be the synthetic nature of the levothyroxine causing the burning sensation or is it confined to your shins ( pre tibial myxodeama )

  • I thought taking the two meds together increased your chance of atrial fibrillation.

  • Hi Lynn, it's about neurotransmitters. I've been posting videos by Dr. Clark and he talks about serotonin and Dopamine so maybe these will give you some understanding.

  • You could Google "Gaba" which is an amino acid.

  • hang on a min... fine for 10 years then...?

    I don't understand - 'burning' symptoms? - sounds awful...RSD-like?

    hyper now hypo.... what happened?

    unfortunately I do know Amitriptyline is prescribed for a lot of stuff...




    Muscle Spasm

    Pain (that's my bag - hence why I did't go back to the GP!)

    & weight gain (for my lean daughter!)

    My point being, I don't understand - OK it's very late in the day...

    'B12 injections as am a coeliac'

    It's advisable to check out possible drug interactions on

    J :D

  • Hi everyone'thank you for you replys .. 10 years ago I was hyperthyroid have nodules on my thyroid was given carbomonazole they told me that I had high TPO antibodies and it was Hashimoto's thyroiditis and eventually my thyroid would be killed off by the autoimmune antibodies . The burning sensation is a type of neuropathy had all the tests done those years ago but no real diagnosis for the burning prickling sensation only that it could be small fibre neuropathy :( went private to a professor monson in Harley street as another private doctor said I had addisons :( after lots of tests I was told I had a B12 deficiency as being a coeliac I wasn't absorbing properly so was given B12 injections every 12 weeks .. Once my thyroid got back into the range gradually the burning and hyper symptoms went only now and again would the burning flare up ! But again was told having the antibodies made my thyroid swing up and down ? As yet I still have to have the blood tests for VitD , ferritin iron etc .. Gp has said have to wait 12 weeks from last bloods :( I was told to stop my propranolol which I had been on since the hyper days which I have done ! I did notice on the leaflet after reading a post on here that propranolol and amitriptyline is on the list of meds to check with your gp / pharmacist when taking thyroxine . 6 weeks ago I actually thought I was HYPER again not HYPO and if it wasn't for my good friend who has had thyroid problems for years I wouldn't have any meds as the nurse told me my TSH etc was fine ?? My TSH was 4.67 top of the range being 5 and my T4 was 12 ! I went back to gp with a list of my symptoms and said if it's not my thyroid give me something that will stop all these awful symptoms !!! After me reminding him about my episode 10 years ago he started me on thyroxine ! I will be glad to get my bloods done again as worry that could this have just been a flare up and the thyroxine is now making it worse ?? It's a minefield :( thank you Reallyfedup123 Flower007 Heloise Sparenib .. Going to watch the video now ! Xxxxxxxx

  • But where are the burning pains? It is hard to advise not knowing that. I have been on amitriptyline for 10 years, also 10mg. I would not be without it. It helps me sleep, stops spasms in my legs and generally alleviates pain that would otherwise wake me up. I have had burning pains in my oesophagus and a gastroscopy plus other tests. I have acid reflux. The gastroenterlogist said he would have prescribed amitriptyline if I had not been on it already. There are lots of good websites with information on drug interaction. Just put in the two drug names with 'v' in between. Good luck!

  • Hiya thank you for you reply the burning is side my legs bottom sometimes arms it's like I'm on fire inside but my body is not hot too touch :( sorry for misunderstanding I should have wrote in my legs etc ! I did have gastric pain etc but that seems to have cleared thank goodness .. I was just worried that when I read on here and in leaflet about amitriplyne and thyroxine ? Thank you for replying again xxxxx

  • Thanks for your reply.. I think I know what you are saying. When I first became ill, one of the main symptoms I had was a feeling like red-hot pokers being driven into the sides of my hips. This set up spasms in the muscles of my backside. It was really sore. I still get the tight muscles in my glutes..I can actually feel the ribs of the muscles under the skin but the burning pain in my hips is better. It may be that you need to up your thyroxine but I am no expert so perhaps you should mention it to you GP. I really feel for you. x

  • Hiya yes it's awful burning inside my body :( like a neuropathy :(

    I expect my meds will be increased ? As only on 50mcg but got to wait for blood tests and gp saying 12 weeks from start of meds grrrr .. So I have another 6 weeks to wait :( I know it's early days for me but it's driving me mad :( thank you for your reply really appreciate it xxxxxx

  • Di you say the burning comes at night? Mine does. A lot of good advice here.

    Have you tried the mag bicarb drink yet? The vid refers to workouts...bear in mind ordinary everyday activity can be a 'severe' workout for our muscles depending on our hormone levels etc. If you don't already do so..lay off all sugar and fast carbs including lots of fruit. It takes time to help but it does, hugely.

  • Hi helbell, I'm going to take the water with baking soda and lemon juice on the golf course with me. I get the worst burning between my shoulder blades. I'll give you a big hug if it works.

    Nice post!

    I hope you have a chance to watch the John Bergman youtube videos. I'm going to locate the one on neuropathy.

  • This man explains different body systems so well. Chiropractors do understand the nervous system.

You may also like...